Heart to Heart First Aid CPR Services presents the newest standards and practices for providing care for a person with narcotic poisoning. Source: Newest Canadian First Aid and Resuscitation Guidelines 2020.

Topic

Current Guidelines

2020 Canadian Guidelines

Good Practice Points (GPP)

Educational Considerations

Narcotic Poisoning

Nothing noted in 2016 Guidelines.

Based on the outcome of the initial assessment of the casualty, First Aid measures like recovery position of unconscious person or CPR in any unconscious person not breathing normally should be started without delay.

The search for and application of naloxone (narcotic antidote) may be used by lay rescuers in suspected opioid-related respiratory or circulatory arrest. Naloxone should not delay basic first aid measures.

Specially-trained First Aiders like social workers and peer support/outreach workers should be familiar with naloxone.

Symptoms can vary based on the chemical substance and dose taken, but clues may be found on the scene (e.g., empty bottles, empty blisters of drugs, syringes, needles, spoons for preparing injections.) These items may point in the direction of a narcotic poisoning.

CPR should be started without delay in any unresponsive person not breathing normally, and naloxone should be used by lay rescuers in suspected opioid-related respiratory or circulatory arrest.

It is recommended that those whose job may involve responding to opioid poisoning (e.g., peer support/outreach workers) be trained in full CPR protocols to the in BLS level and have access to both Naloxone and proper PPE.

It is important to mention the emerging problem of drug/opioid addiction. Information about local helplines and support centers should be given.

Social workers and peer support/outreach workers should be trained in the usage and potential side effects of naloxone. This is not just a matter for social workers and peer support/outreach workers, however, but a global epidemic affecting everyone.

First aid instructors should educate participants in a first aid course on the following:

1.    How to recognize opioid poisoning

2.    How to react to an emergency involving opioid poisoning

3.    How to effectively administer naloxone

4.    How to connect people who have experienced opioid poisoning with community support resources (simply providing information about naloxone will be less effective than linking the person to community resources that can help them)

5.    How to provide critical messaging, such as the importance of never using opioids when the user is alone

 

Note

First aid providers are not counsellors, but they often know the local community resources. Just as they would to treat a psychological emergency, first aid providers can provide life-saving care and be able to direct someone, possibly families, to external resources.